antipsychotic prescribed (risperidone) and I feel worried

Discussion in 'I care for a person with dementia' started by tre, Sep 29, 2015.

  1. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    My husband's GP having talked to his consultant at the Cognitive Disorders Clinic has prescribed this for David. She left me an ansaphone message about this at lunchtime. I have not picked it up yet so I do not know what dose. They were talking of a very low dosage.
    The day centre asked me to go to the GP as David was getting very agitated in the ambulance transport and this was not only upsetting him but other service users.
    I have tried putting his headphones on in the ambulance with calmimg music, but only since last Thursday, and they report this is helping. Also, I think he is uncomfortable in his wheelchair and this is made worse by the uneven roads in our area. I have managed to get an urgent re-assessment by the wheelchair service which we are attending tomorrow pm.
    As far as I can see risperidone should only be prescribed for six weeks. Can anyone tell me what happens when it is ceased at the end of this period?
    I am a bit in shock that they are prescribing an antipsychotic as I had expected it to be something like Citalopram.
    If he cannot attend the daycare then I will be really struggling as he is at the severe stage now. His mobility is really poor, such that he has to use a wheelchair outdoors at all times as his sense of uprightness has gone. It is a real struggle to get him in the car and he is not very happy on car journeys either. The daycare requested about three weeks ago that I send him in his wheelchair. Their ambulance has a tail-lift.
    I thought we were pretty well future proofed for me keeping him at home as we have the through the floor lift in the house, which currently he uses sitting in a normal chair but if he was to become completely wheelchair bound even in the house I can manage but I had not factored in that he may be unable to attend daycare.
    Tre
     
  2. sleepless

    sleepless Registered User

    Feb 19, 2010
    3,232
    Female
    The Sweet North
    Tre, I have no experience of the Risperidone, but maybe a low dose for a while, together with the music, will help over what may just be a phase? And I wonder is it possible to put a pressure cushion on the wheelchair seat to absorb some of the discomfort on the journey?
    Try not to worry, though I do understand your concerns.
    Sleepless. x
     
  3. Canadian Joanne

    Canadian Joanne Volunteer Moderator

    Apr 8, 2005
    15,975
    Toronto, Canada
    My mother was on various antipsychotics for many years. My view is that antipsychotics can have a place, as long as they are carefully monitored. By this, I mean you will have to keep an eye on your husband to ensure he doesn't develop any severe side effects. Don't rely on others to do so, as you know your husband best.

    I think you should do a trial of the meds. It may work for him or it may not. It may be that another type is more suitable for him. There's a lot of tweaking to be done with meds but they did help my mother, which was the most important thing.
     
  4. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    Thanks for your responses. I already use a pressure relieving cushion in the wheelchair seat plus another standard cushion behind his back to provide some cushioning. I am hoping at the re-assessment they will be able to suggest something to support him from the side as he tends to lean and also he has a bent spine because of a long standing back condition, ankelosing spondiolytis, which is not addressed at all in the standard folding light weight chair we have.
    With regard to side effects it was the increased risk of heart problems particularly that scares me and also whether if he is on it for a while there might be a dependency issue. I declined antipsychotics for him four years back, saying that I felt this was the response of last resort. IN my heart I still feel we are not yet at that point although if I am honest this might just be denial.
    Tre
     
  5. cragmaid

    cragmaid Registered User

    Oct 18, 2010
    7,963
    North East England
    Tre, Citolopram is an antidepressant, Respiridone is prescribed for agitation. If they help...use them. I hope you get some practical advice regarding the wheelchair.x.
     
  6. tre

    tre Registered User

    Sep 23, 2008
    1,353
    Herts
    Thank you for this information re Citalopram. I sort of assumed it was previously prescribed to stop the agitation and anxiety so I never even bothered to check this.
    I am a bit anxious about finding the place for the wheelchair assessment so I think despite it being some distance I shall do a dummy run this morning without David with me.
    I don't have sat nav- I cannot imagine David tolerating a disembodied voice in the car.
    When the continence nurse came on Monday she assumed we were going to a different assessment centre which is only fifteen minutes down the road from us and in an area I know well. I did not know this one existed but I think we have to make a 40 minute journey to Welwyn Garden City because the closer one is located a few yards over the county boundary in Essex. Rats as Charlie Brown would say.
    I think I will talk to the dementia nurse on Friday morning regarding my worries about the risperadone.
    Tre
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.